Kansas, 2010

Hail in Kansas, May 31, 2010

May 31, 2010 · NWS DDC · 1 event in 1 county or zone

An isolated marginally severe storm occurred in Stevens county during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated marginally severe storm occurred in Stevens county during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 31, 5:36 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 31, 5:36 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT MON MAY 31 2010

.UPDATE...
.AVIATION...
FOR THE 00Z TAFS...ONGOING CONVECTION OCCURRING OVER SE CO AND THE
PANHANDLE OF TX/OK SHOULD REMAIN SOUTH OF KDDC AND KGCK EARLY
TONIGHT BASED ON LOCATION OF THE SFC MOISTURE AXIS, STORM MOTION AND
BETTER MID LVL INSTAB. STILL HOWEVER AM NOT COMPLETELY UNABLE TO
RULE OUT A TSRA OR TWO MOVING INTO SW KS AFTER 03Z SO HAVE
DECIDED TO KEEP A MENTION OF VCTS IN THE TAFS OF DDC AND GCK
BETWEEN 3 AND 6Z.

ST/FG POTENTIAL...ALL THE MODELS KEEP THE WINDS UP OVERNIGHT WITH
THE LLVLS NOT AS MOIST AS THEY WERE EARLIER TODAY. WITH THIS IN
MIND WIDESPREAD FOG/ST IS NOT EXPECTED BUT SOME MVFR VSBYS WILL
STILL BE POSSIBLE FOR A SHORT PERIOD AROUND DAYBREAK. -RB

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT MON MAY 31 2010/

DISCUSSION...

DAYS 1-2...

CONVECTION WILL BE THE MAIN FORECAST CONCERN THROUGHOUT THE PERIOD.

NEAR ZONAL FLOW WAS IN PLACE OVER THE NORTHERN AND CENTRAL PLAINS
AS OF 12Z, WITH A 50-70 KT JET AT 250MB EXTENDING FROM CO INTO
NEB/KS. FAIRLY GOOD MID AND LOW LEVEL MOISTURE HAS KEPT CENTRAL
AND EASTERN PORTIONS OF THE CWA UNDER CLOUDS THROUGH THE MIDDLE OF
THIS AFTERNOON, ALTHOUGH THEY ARE ON A DOWNWARD TREND. A
STATIONARY BOUNDARY DOWN OVER OK AND THE TX PANHANDLE AT 15Z THIS
MORNING HAS WEAKENED AND STARTED TO LIFT NORTH. SHORT FUSE
COMPOSITE AND SPC MESO ANALYSIS SHOW 2500-3000 J/KG CAPE IN
NORTHEASTERN NM AND SOUTHEASTERN CO, AND STORMS HAVE ALREADY
STARTED TO DEVELOP IN THAT AREA AT 18-19Z. FURTHER EAST OVER KS,
WE ARE STILL STRONGLY CAPPED, BUT THAT WILL BE CHANGING NEAR
EHA/LBL OVER THE NEXT FEW HOURS AS DAYTIME HEATING CONTINUES.

STORM MOTION SO FAR HAS BEEN VERY SLOW, WITH THE STORMS IN CO NOT
MOVING MUCH FURTHER EASTWARD AT ALL. HOWEVER, STORM RELATIVE FLOW
WILL PICK UP AFTER 00Z TONIGHT, SO THINK THAT THE GOING FORECAST
OF STORMS MOVING INTO OUR SOUTHWESTERN COUNTIES THIS EVENING AND
THEN FURTHER EASTWARD LATER ON STILL SEEMS REASONABLE. THIS FITS
WITH THE NAM AND ECMWF SOLUTIONS, AND HAVE DISCOUNTED THE GFS AS
IT SEEMS TO HAVE ONLY A SMALL AMOUNT OF QPF IN OUR NORTH. NAM HAS
MUCAPE VALUES AROUND 2000 J/KG THIS EVENING, AND WITH THE LOW
LEVEL JET KICKING IN, A SEVERE MCS WITH HAIL AND WIND WILL
DEFINITELY BE A POSSIBILITY, MAINLY OVER OUR SOUTHERN COUNTIES.
MADE ONLY A FEW MINOR TWEAKS TO OUR GOING POPS, AND WILL TAKE A
SECOND LOOK AT RADAR TRENDS BEFORE PUBLISHING AND SENDING THEM
OUT. LINGERING CLOUDS AND WARMING AIR MOVING IN BEHIND THE FRONT
WILL HELP KEEP LOWS TONIGHT MORE MILD THAN LAST NIGHT, STAYING IN
THE 60S.

NEAR ZONAL FLOW WILL CONTINUE INTO TOMORROW, WITH A VERY WEAK
SHORTWAVE APPROACHING THE NORTHERN PLAINS. THE FRONTAL BOUNDARY
WILL BE OVER NORTHWESTERN KS, BUT THERE SHOULD BE A DRYLINE
SOMEWHERE NEAR THE TROUGH AXIS IN OUR WESTERN COUNTIES. THERE
SHOULD BE A DECENT AMOUNT OF SUNSHINE, AND WITH 850MB TEMPS IN THE
UPPER 20S TO LOW 30S AND SOUTH WINDS PROVIDING PLENTY OF MIXING,
HIGHS WILL BE WELL INTO THE 90S. 700MB TEMPS WILL ALSO BE ON A
WARMING TREND, GETTING INTO THE 12-15 C RANGE. MODEL SOUNDINGS
HAVE 1500-2000 J/KG NEAR THE DRYLINE, AND THERE SEEMS TO BE SOME
DECENT UVV WITH THE WEAK SHORTWAVE COMING OUT. THUS, INCLUDED SOME
LOW POPS FOR OUR WEST TUESDAY AFTERNOON AND EVENING JUST IN CASE
SOMETHING ISOLATED GOES UP ALONG THE DRYLINE. MORE WIDESPREAD
CONVECTION WILL BE TO OUR NORTH TUESDAY NIGHT, WITH SOME CLIPPING
OF OUR NORTHERN COUNTIES POSSIBLE. LOWS TUESDAY NIGHT WILL AGAIN
BE FAIRLY MILD WITH MOIST DEWPOINTS AND SOME MIXING, SO READINGS
SHOULD STAY IN THE 60S TO LOW 70S.

ANOTHER UPPER SHORTWAVE TROUGH WILL BEGIN TO STRENGTHEN AS IT
MOVES TOWARDS THE PLAINS ON WEDNESDAY. THE BULK OF THE SYNOPTIC
SCALE LIFT WITH THIS FEATURE WILL BE TO OUR NORTH. HOWEVER, IT
SHOULD HELP PUSH A COLD FRONT BACK DOWN INTO THE CWA DURING THE
DAY ON WEDNESDAY. HIGHS WILL BE COOLER ACROSS ALL BUT OUR FAR
SOUTHEASTERN COUNTIES, WITH READINGS BACK DOWN INTO THE 80S.
CONVECTION COULD ALSO BEGIN TO DEVELOP ALONG THE BOUNDARY BY
AFTERNOON, SO INCLUDED SOME POPS ACROSS OUR CENTRAL AND SOUTHERN
CWA FOR THAT POSSIBILITY.

DAYS 3-7...

THE MEDIUM RANGE MODELS SHOW A ZONAL PATTERN OVER NORTH AMERICA WITH
THE MAIN BELT OF WESTERLIES EXTENDING ACROSS THE NORTHERN CONUS.
THIS TYPE OF PATTERN CAN BE CONDUCIVE TO REPEATED OPPORTUNITIES FOR
THUNDERSTORMS THAT DEVELOP ALONG THE FRONT RANGE DURING THE
AFTERNOON HOURS AND MOVE OUT ACROSS THE HIGH PLAINS INTO THE EVENING
AND NIGHTTIME HOURS. HOWEVER...THE MODELS ARE NOT GOING TO DO A VERY
GOOD JOB PICKING UP ON THESE EVENTS. THE ECMWF IS SHOWING A FEW
FRONTAL PASSAGES AROUND FRIDAY NIGHT AND AGAIN ON SUNDAY NIGHT INTO
MONDAY. WHILE THE TIMING OF THESE EVENTS IS OBVIOUSLY IN QUESTION
WOULD LIKE TO HAVE SOME POPS IN THE FORECAST AROUND NEXT WEEKEND
GIVEN THE POTENTIAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  97  67  87 /  60  10  10  20
GCK  61  96  65  85 /  50  20  20  20
EHA  60  94  62  86 /  50  20  20  20
LBL  64  96  65  87 /  60  20  20  20
HYS  64  96  66  83 /  30  10  20  20
P28  69  95  69  93 /  60  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 3:04 AM CST, 17 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
404 AM CDT MON MAY 31 2010

KSZ030-031-043>046-061>066-074>081-084>090-011000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
404 AM CDT MON MAY 31 2010 /304 AM MDT MON MAY 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A LARGE AREA OF THUNDERSTORMS ARE FORECAST TO DEVELOP IN SOUTHEASTERN
COLORADO LATE THIS AFTERNOON AND MOVE INTO SOUTHWEST AND SOUTH
CENTRAL KANSAS THIS EVENING AND OVERNIGHT. SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE WITH HAIL UP TO QUARTER
SIZE...DAMAGING WINDS GREATER THAN 60 MPH...ALONG WITH AREAS OF
VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON WEDNESDAY LATE AFTERNOON
IN THE PRATT TO COLDWATER AND MEDICINE LODGE AREAS...AND A SLIGHT
CHANCE FOR THUNDERSTORMS ACROSS MUCH OF SOUTHWEST AND SOUTH
CENTRAL KANSAS FRIDAY AFTERNOON AND EVENING. SEVERE THUNDERSTORMS
ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON OR EARLY EVENING
IN FAR SOUTHWEST KANSAS...THEN ACROSS THE REST OF SOUTHWEST AND
SOUTH CENTRAL KANSAS OVERNIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06/24

In the hours before

Special weather statement, May 31, 8:03 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT MON MAY 31 2010

KSZ085-086-010245-
SEWARD-STEVENS-
903 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEVENS AND
SOUTHWESTERN SEWARD COUNTIES...

AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HUGOTON...MOVING SOUTHEAST
AT 25 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3721 10132 3723 10101 3699 10087 3699 10140
      3699 10141
TIME...MOT...LOC 0203Z 295DEG 22KT 3713 10121

WRIGHT

The radar

The Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stevens

When
May 31, 8:11 PM CST
Where
Stevens County, 3.38 mi WSW of Woods
Measured
0.88 in hail
Reported by
Public
Coordinates
37.160, -101.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246081.